Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 75, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 9, 2003, 12:33 AM CDT for Vermilion County, Illinois. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2003, 12:33 AM CDT (05:33 UTC)
- Expired
- May 9, 2003, 1:15 AM CDT
- In force
- 42 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Vermilion County, IL
The radar
The Lincoln radar (KILX), 134 km from the middle of the area, began a volume at 05:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 12:05 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 5.6 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 743 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
767
WUUS53 KILX 090533
SVRILX
ILC183-090615-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1233 AM CDT FRI MAY 9 2003
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
VERMILION COUNTY IN EAST CENTRAL ILLINOIS
* UNTIL 115 AM CDT
* AT 1231 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 6 MILES SOUTHWEST OF RANKIN TO 19
MILES WEST OF FITHIAN...OR FROM 8 MILES SOUTHEAST OF PAXTON TO
CHAMPAIGN...MOVING EAST AT 55 MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
POTOMAC
ROSSVILLE
HOOPESTON
FITHIAN
DANVILLE
THIS LINE OF STORMS HAS A HISTORY OF PRODUCING DAMAGING HAIL...
FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.
LAT...LON 4049 8792 4023 8794 4010 8793 4012 8755
4026 8755 4051 8756
$$
PLAHMER
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 9:00 PM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, May 8, 9:00 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 900 PM CDT THU MAY 8 2003 EARLIER SEVERE STORMS HAVE PUSHED EAST OF THE AREA...HOWEVER ANOTHER ROUND IS TAKING SHAPE OVER NORTHEAST MISSOURI AND WESTERN ILLINOIS. WARM FRONT EXTENDS FROM LOW PRESSURE OVER KANSAS THROUGH SOUTHERN MISSOURI AND SOUTHERN ILLINOIS. ABOVE THE COOL DOME TO THE NORTH OF THE FRONT...PROFILERS ARE SHOWING 30 TO 40 KT SOUTHERLY WINDS TRANSPORTING MOIST AND UNSTABLE AIR INTO ILLINOIS. THEREFORE...THE ENVIRONMENT OVER THE AREA WILL REMAIN RIPE FOR SEVERE STORMS. MOST OF THE STORMS OVER CENTRAL ILLINOIS SHOULD BE ELEVATED...SO LARGE HAIL WILL BE THE PRIMARY THREAT. WILL CONTINUE CATEGORICAL WORDING OF PRECIPITATION FOR OVERNIGHT. ..04.. .ILX...NONE.
Hazardous weather outlook, May 8, 12:39 PM CDT, 11 hours 54 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-091100- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE LINCOLN IL 1239 PM CDT THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND SOUTHEAST ILLINOIS THROUGH THIS EVENING. CURRENT INDICATIONS SUGGEST THE MAIN SEVERE WEATHER THREAT IN THIS AREA WILL BE BETWEEN THE HOURS OF NOON AND MIDNIGHT. LOW PRESSURE OVER EASTERN COLORADO THIS MORNING IS EXPECTED TO SHIFT NORTHEAST INTO SOUTHWESTERN MINNESOTA BY DAYBREAK FRIDAY. A WARM FRONT STRETCHED EAST OF THE LOW WILL CONTINUE TO BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT FROM ACROSS MISSOURI AND THE SOUTHERN HALF OF ILLINOIS THIS AFTERNOON...THEN SHIFT NORTHWARD THIS EVENING AND INTO THE OVERNIGHT HOURS. THE RISK OF SEVERE WEATHER WILL BE FOUND ACROSS CENTRAL AND SOUTHEASTERN ILLINOIS THIS AFTERNOON AND INTO THE EARLY EVENING HOURS...LIFTING INTO NORTHERN ILLINOIS AROUND MIDNIGHT. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS ANOTHER RISK OF SEVERE WEATHER ACROSS CENTRAL AND SOUTHEAST ILLINOIS SATURDAY AFTERNOON AND SATURDAY NIGHT. ANOTHER AREA OF LOW PRESSURE WILL DEVELOP ACROSS THE SOUTHERN PLAINS SATURDAY MORNING. THIS LOW WILL MOVE NORTHEASTWARD...BRINGING A WARM FRONT NORTH INTO ILLINOIS LATER IN THE DAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS FRONT AS IT MOVES NORTH THROUGH ILLINOIS SATURDAY AFTERNOON SATURDAY NIGHT. SOME OF THESE STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY BE NEEDED AGAIN SATURDAY AND SATURDAY NIGHT ACROSS ALL OF CENTRAL AND SOUTHEAST ILLINOIS. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE) BYRD
In the hours before
Local storm report, May 8, 10:06 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
1006 PM CDT THU MAY 8 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1003 PM HAVANA IL 1.75 INCH HAIL
05/08/03 MASON REPORTED JUST EAST OF
HAVANA BY SHERIFFS DEPT.
GEELHARTLocal storm report, May 8, 11:05 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
1105 PM CDT THU MAY 8 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1050 PM PEKIN IL 1.00 INCH HAIL
05/08/03 TAZEWELL REPORTED BY COOP OBSERVER.
1030 PM 1 SW PEKIN IL .75 INCH HAIL
05/08/03 TAZEWELL REPORTED JUST SOUTHWEST OF
PEKIN BY SHERIFFS DEPT.
1030 PM 3 S PEKIN IL 1.00 INCH HAIL
05/08/03 TAZEWELL REPORTED SOUTH OF PEKIN BY
SHERIFFS DEPT. TIME
ESTIMATED.
1055 PM PEKIN IL 1.75 INCH HAIL
05/08/03 TAZEWELL REPORTED BY HAM RADIO.
1055 PM MORTON IL 1.75 INCH HAIL
05/08/03 TAZEWELL REPORTED BY OFF DUTY NWS
EMPLOYEE.
1100 PM ALEXANDER IL 1.00 INCH HAIL
05/08/03 MORGAN RELAYED BY SANGAMON COUNTY
ESDA.
1038 PM TRIVOLI IL .75 INCH HAIL
05/08/03 PEORIA REPORTED BY HAM RADIO.
1018 PM 2 S DUNCAN MILLS IL .75 INCH HAIL
05/08/03 FULTON REPORTED BY HAM RADIO.
GEELHARTLocal storm report, May 8, 11:15 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
1115 PM CDT THU MAY 8 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1115 PM MORTON IL 2.50 INCH HAIL
05/08/03 TAZEWELL SOUTH SIDE OF MORTON.
REPORTED BY HAM RADIO.
GEELHARTLocal storm report, May 8, 11:44 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
1144 PM CDT THU MAY 8 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1125 PM JEROME IL .88 INCH HAIL
05/08/03 SANGAMON SWOP REPORT.
1134 PM MECHANICSBURG IL .75 INCH HAIL
05/08/03 SANGAMON REPORTED BY SHERIFFS DEPT.
1134 PM BUFFALO IL .75 INCH HAIL
05/08/03 SANGAMON REPORTED BY SHERIFFS DEPT.
GEELHARTLocal storm report, May 9, 12:20 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
1220 AM CDT FRI MAY 9 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1205 AM 2 N CISCO IL 1.75 INCH HAIL
05/09/03 PIATT REPORTED BY SHERIFFS DEPT.
TIME ESTIMATED.
GEELHARTLocal storm report, May 9, 12:29 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
1229 AM CDT FRI MAY 9 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1225 AM MAHOMET IL .75 INCH HAIL
05/09/03 CHAMPAIGN SWOP REPORT.
GEELHARTThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:50 PM CDT | Severe Thunderstorm Warning | ILX | Schuyler | 55 min |
| May 8, 9:15 PM CDT | Severe Thunderstorm Warning | ILX | Knox | 60 min |
| May 8, 9:17 PM CDT | Severe Thunderstorm Warning | ILX | Cass | 43 min |
| May 8, 9:32 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Mason | 58 min |
| May 8, 10:09 PM CDT | Severe Thunderstorm Warning | ILX | Tazewell | 66 min |
| May 8, 10:16 PM CDT | Severe Thunderstorm Warning | ILX | Knox | 59 min |
| May 8, 10:17 PM CDT | Severe Thunderstorm Warning | ILX | Knox | 58 min |
| May 8, 10:18 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Morgan, Scott | 57 min |
| May 8, 10:30 PM CDT | Severe Thunderstorm Warning | ILX | Mason | 45 min |
| May 8, 10:30 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Peoria, Stark | 60 min |
| May 8, 10:51 PM CDT | Severe Thunderstorm Warning | ILX | Menard, Sangamon | 54 min |
| May 8, 10:53 PM CDT | Severe Thunderstorm Warning | ILX | Marshall, Woodford | 52 min |
| May 8, 11:09 PM CDT | Severe Thunderstorm Warning | ILX | Logan | 51 min |
| May 8, 11:19 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 71 min |
| May 8, 11:36 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt | 39 min |
| May 8, 11:42 PM CDT | Severe Thunderstorm Warning | ILX | Macon | 48 min |
| May 9, 12:00 AM CDT | Severe Thunderstorm Warning | ILX | Piatt | 30 min |
| May 9, 12:08 AM CDT | Severe Thunderstorm Warning | ILX | Champaign | 52 min |
| May 9, 6:10 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Scott | 65 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.